Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 19, 2020, 4:04 AM CDT for 9 counties in Kansas. It took effect at Mar 19, 2020, 10:00 AM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 19, 2020, 4:04 AM CDT (09:04 UTC)
- In effect from
- Mar 19, 2020, 10:00 AM CDT
- Expired
- Mar 19, 2020, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 7:56 PM CDT | NON-TSTM WND GST 53 | 3 Sw Salina, KS | PEAK WIND GUST WITH COLD FRONT PASSAGE AT THE SALINA AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
092 WWUS83 KICT 190904 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 404 AM CDT Thu Mar 19 2020 KSZ032-033-047>051-067-082-200015- /O.UPG.KICT.FW.A.0005.200319T1500Z-200320T0000Z/ /O.NEW.KICT.FW.W.0005.200319T1500Z-200320T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman- 404 AM CDT Thu Mar 19 2020 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...067 AND 082... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 10 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 30 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 21 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Lawson
2 follow-up statements
102 WWUS83 KICT 192055 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 355 PM CDT Thu Mar 19 2020 KSZ032-033-047>051-067-082-200100- /O.CON.KICT.FW.W.0005.000000T0000Z-200320T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman- 355 PM CDT Thu Mar 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050...051...067 AND 082... * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 22 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Metzger
544 WWUS83 KICT 200057 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 757 PM CDT Thu Mar 19 2020 KSZ032-033-047>051-067-082-200200- /O.EXP.KICT.FW.W.0005.000000T0000Z-200320T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman- 757 PM CDT Thu Mar 19 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...049...050...051...067 AND 082... Strong northwest winds will develop in the wake of a cold front but as much cooler air arrives the relative humidities will remain high. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 3:22 AM CDT, 42 minutes earlier.
Area forecast discussion, Mar 19, 3:22 AM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Wichita KS 322 AM CDT Thu Mar 19 2020 .SHORT TERM...(Today through Friday) Issued at 322 AM CDT Thu Mar 19 2020 Water vapor imagery shows a pronounced upper wave lifting across northwest NM. Surface low is currently situated over eastern CO with a warm front stretching from north of KDDC to north of KICT and south of KMCI. Strong 850-700mb moisture transport has resulted in showers and storms currently moving through southeast KS with another round of storms approaching KOKC from the southwest and may impact southeast KS closer to 12z. Additional showers will be possible early this morning for the remainder of the forecast area as upper diffluence continues to increase. Last but not least, there is some convection over eastern NM that is rapidly lifting northeast and may move into our western flank this morning. One of the model differences compared to runs 24 hours ago is that they have slowed the eastward push of the better moisture, which leaves southeast KS with decent instability through much of the afternoon. However, there looks to be very little surface convergence as surface winds go southwest and the dryline lacks definition. Current thinking is that the better storm chances will be just east and northeast of the forecast area. However, if a rouge storm could develop in se KS this afternoon, it would likely be severe. Bigger story today will continue to be the very strong winds and dangerous fire potential. Confidence remains high in a widespread area of 30-35 mph winds with gusts around 50 mph. Wouldn't even be shocked to see a few sites approach low end warning criteria. Winds this afternoon will be out of the southwest and will flip around to the northwest this evening. Did push the wind advisory out through 06z for central KS to account for the winds behind the front. With extremely deep mixing and some downslope, raised temps a few degrees and wouldn't be shocked to see a couple sites over south central KS approach 80 degrees. By 12z Fri, the upper wave will be moving into the Great Lakes region with a surface high encompassing the Plains. This will provide below normal temps Fri, with highs around 30 degrees cooler than what is expected today. .LONG TERM...(Saturday through Wednesday) Issued at 322 AM CDT Thu Mar 19 2020 These extended periods look to remain active as a series of impulses affect the Plains. ECMWF and GFS agree on the first one to affect the area will be Sat night, as shortwave energy moves out of the Central Rockies and across KS/OK. This feature will bring our area some shower and storm chances Sat night into Sun morning. Another fast moving perturbation looks to take the same general track, moving out into the Plains and providing shower/storm chances for Mon night into Tue morning. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1212 AM CDT Thu Mar 19 2020 *TSRA to impact southeast Kansas overnight* *Strong, gusty winds and LLWS to impact the area Thursday* A complex of TSRA over central Oklahoma will move northeast and cross southeast Kansas over the next few hours. Confidence has trended lower regarding any additional TSRA activity in the wake of this first wave. It appears the greatest risk will remain south of Kansas. For this reason, I removed any mention of SHRA or TSRA across central and south-central KS through the overnight period. We'll continue to monitor this closely, though. For southeast Kansas, gusty/erratic winds and reduced VIS are likely as the TSRA move through. As those TSRA move out, some lower CIGs may try to work into southern Kansas. On Thursday, strong S/SW winds will develop with frequent gusts of 40+ kt, especially central KS. LLWS will be possible overnight, and again Thursday evening. Martin && .FIRE WEATHER... Issued at 322 AM CDT Thu Mar 19 2020 Very high to extreme grassland fire danger values are still expected this afternoon/early evening. Confidence remains high in southwest winds today gusting to around 50 mph with winds shifting to the northwest this evening and remaining strong. Feel that model forecast dewpoint are too high and considering the amount of mixing, feel dewpoint in the teens or low 20s are likely for areas west of I-135. This would produce RH values around 20% for the red flag warning area. Will run with a red flag warning for locations generally west of I-135, where grasses are likely more cured compared to areas to the east. In addition, central KS has not received the rainfall eastern KS has over the last 24 hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 77 29 45 24 / 30 0 0 0 Hutchinson 76 26 42 21 / 30 0 0 0 Newton 77 27 42 22 / 40 0 0 0 ElDorado 78 29 44 24 / 50 0 0 0 Winfield-KWLD 78 31 47 25 / 40 0 0 0 Russell 72 23 40 19 / 30 20 0 0 Great Bend 73 24 41 20 / 20 20 0 0 Salina 76 24 40 21 / 40 10 0 0 McPherson 76 25 41 20 / 30 10 0 0 Coffeyville 79 35 49 27 / 60 0 0 0 Chanute 79 33 45 25 / 70 0 0 0 Iola 79 32 45 25 / 70 0 0 0 Parsons-KPPF 79 35 47 26 / 70 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 7 PM CDT this evening for KSZ051>053-067>072-082-083-091>096-098>100. Red Flag Warning from 10 AM this morning to 8 PM CDT this evening for KSZ032-033-047>051-067-082. Wind Advisory from 10 AM this morning to 1 AM CDT Friday for KSZ032-033-047>050. && SHORT TERM...RBL LONG TERM...RBL AVIATION...RM FIRE WEATHER...RBL
Hazardous weather outlook, Mar 18, 11:44 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1144 PM CDT Wed Mar 18 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-200445- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1144 PM CDT Wed Mar 18 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will move across southeast Kansas overnight, posing a threat of gusty winds, frequent lightning, and possibly some minor flooding. Elsewhere, scattered thunderstorms are still possible, but the threat of strong storms looks lower for now. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very strong southwest winds will affect the region Thursday afternoon and will flip around to the northwest by Thursday evening. Gusts to 50 mph will be possible both Thursday afternoon and Thursday evening. Be sure to secure any loose outdoor items such as trash containers and furniture. Strong winds and low relative humidity will provide dangerous burning conditions on Thursday afternoon and early evening. Very high to extreme grassland fire danger is expected. Outdoor burning is highly discouraged. Thunderstorm chances return for Monday evening. At this time, strong storms look possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.